Alert archive / Virginia / Tornado Warnings in 1996

Tornado Warning 3, NWS Blacksburg, VA

June 10, 1996Pittsylvania County, Virginia

NWS Blacksburg, VA issued this tornado warning at Jun 10, 1996, 9:13 AM EDT for Pittsylvania County, Virginia. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1996, 9:13 AM EDT (13:13 UTC)
Expired
Jun 10, 1996, 10:00 AM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 9:15 AM EDTThunderstorm WindChatham, VA
Jun 10, 9:45 AM EDTTornado F1Renan, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1996-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1996-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 101316
TORRNK
VAC143-101400-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 AM EDT MON JUN 10 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1000 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL VIRGINIA

   ...PITTSYLVANIA COUNTY
 
AT 913 AM EDT...A TORNADO WAS INDICATED BY BLACKSBURG DOPPLER RADAR
15 MILES NORTH NORTHWEST OF DANVILLE OR 4 MILES WEST SOUTHWEST OF
CHATHAM MOVING EAST NORTHEAST AT 40 MPH.

THE TORNADO WILL BE IN THE VICINITY OF...
 CHATHAM                         AROUND 919 AM EDT
 CHALK LEVEL                     AROUND 932 AM EDT
 JAVA                            AROUND 933 AM EDT
 MT AIRY                         AROUND 939 AM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEE REFUGE IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

KANE
 j

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jun 10, 2:19 AM EDT, 6 hours 54 minutes earlier.

Area forecast discussion, Jun 10, 2:19 AM EDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 AM EDT MON JUN 10 1996

RECS...

AM HESITANT TO LET THE FFA/S DIE.  STL ISSUING WARNINGS...AND SM
AREAS STILL GETTING SOME PRETTY GOOD PCPN.

DISC...

CRNT KFCX RADAR WHOWS TSTMS CONT TO MOVE S TO N...MAINLY FM
FOOTHILLS OF NC (IT IS ALMOST OUT OF THERE) ACRS NEW RVR VLY TO
GREENBRIER VLY.  THIS WAS HARDEST HIT AREA YEST/ERLY TNT... AND
THERE ARE STILL A CPL OF FFW/S IN EFFECT ATTM.  LAST FRAME OF TIME
LAPSE HINTS THAT MORE CD BE DVLPING ACRS WILKES/YADKIN.  I CAN ADM
W/ UPDATE OF KFCX RADAR IN A FEW MINUTES IF ANY NWSFO/S ARE
INTERESTED.

MDLS IN GNRL AGREEMENT ABT SLO MVMNT OF STACKED SYSTEM FM NR
BOOTHEEL OF MO TO CNTRL IL THIS FCST PD.  MDLS HAVING HARDER TIME
AGREEING ON MOISTURE FIELDS.  ETA/AVN BOTH INDICATE SM WRAP ARND
DRYING...AT LEAST FOR TMRW.  NGM NOT AS PRONOUNCED W/ THIS AT ALL.
FM LOOKING AT CLD TRENDS ON SAT PICS...THINK THE ETA HAS THE RIGHT
IDEA.

THEREFORE...FM ETA GRIDDS...RATHER SHARP GRADIENT OF H85 THTA-E
PRESENT ACRS RNK CWA LATE TDY...W/ RIDGE OF HIGHEST VALUES SHIFTING
MORE TO THE PIEDMONT FOR THE WARMEST PART OF THE DAY.  HAVE JUST
READY SWODY1 DISC...AND AGREE W/ THEIR THINKING.  FEEL THAT THERE WL
BE SCT SHWRS/TSTMS WRN HALF FA...BUT OVERALL TDY WL BE A GOOD CHC TO
DRY OUT WHILE MORE THREATENING ACTIVITY SHIFTS TO THE E.

MOISTURE WL REBOUND FOR TUES...AND IT APPRS THAT CHCS OF PCPN WL BE
MORE UNIFORM FOR FA.  INSTABILITY INDICES ONCE AGAIN FAVOR TSTMS...
IT WL BE NICE TO GET OUT THIS PTN.

ROA 80/62/82/60 3242

DESROSIERS

In the hours before

Special weather statement, Jun 10, 6:33 AM EDT, 2 hours 40 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-111200-

SEVERE WEATHER POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 AM EDT MON JUN 10 1996

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY ACROSS
NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN VIRGINIA AND SOUTHEASTERN
WEST VIRGINIA...

UNSETTLED WEATHER WILL CONTINUE ACROSS THE AREA TODAY AS A SLOW
MOVING LOW PRESSURE CENTER DRIFT NORTH ACROSS ILLINOIS.  LOW LEVEL
MOISTURE WILL REMAIN ABUNDANT ACROSS THE AREA...WITH DEEP MOISTURE
ACROSS THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA.

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS
TODAY AND EARLY TONIGHT.  PERIODS OF SUN FROM SOUTHEAST WEST
VIRGINIA...FAR SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA
WILL ALLOW THE ATMOSPHERE TO BECOME INCREASINGLY UNSTABLE.  OVER THE
PIEDMONT...THE LOW LEVEL MOISTURE WILL CONTRIBUTE TO AN UNSTABLE
ATMOSPHERE.

IN ADDITION TO THE POTENTIAL FOR DAMAGING THUNDERSTORMS...STORMS
THAT DO FORM WILL TRACK VERY SLOWLY DUE TO THE WEAK UPPER LEVEL WIND
FLOW.  RAINFALL FROM SOME OF THE STORMS MAY BE LOCALLY VERY HEAVY
...WITH THE POTENTIAL TO CAUSE PONDING OF WATER ON ROADS AND POOR
DRAINAGE AREAS...AND EVEN LOCALIZED FLASH FLOODING.  THIS COULD BE
ESPECIALLY DANGEROUS IN AREAS WHICH HAVE ALREADY RECEIVED HEAVY
RAINS.

WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS AND LOCALIZED FLOODING
...SKYWARN SPOTTER ACTIVATION IS PXOSSIBLE TODAY AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR
ADDITIONAL INFORMATION FROM THE NATIONAL WEATHER SERVICE.

DESROSIERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 12:27 AM EDTFlash Flood WarningRNKMontgomery118 min
Jun 10, 2:15 AM EDTFlash Flood WarningRNKFloyd, Montgomery3 hr
Jun 10, 8:10 AM EDTFlash Flood WarningRNKRoanoke, City of Salem4 hr
Jun 10, 8:10 AM EDTFlash Flood WarningRNKCity of Roanoke4 hr
Jun 10, 8:15 AM EDTSevere Thunderstorm WarningRNKHenry65 min
Jun 10, 8:19 AM EDTTornado WarningRNKHenry31 min
Jun 10, 8:28 AM EDTTornado WarningRNKPittsylvania47 min
Jun 10, 8:43 AM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr
Jun 10, 10:01 AM EDTSevere Thunderstorm WarningRNKPittsylvania34 min
Jun 10, 10:04 AM EDTSevere Thunderstorm WarningRNKCampbell61 min
Jun 10, 10:16 AM EDTTornado WarningRNKCampbell59 min

Nearby

Tornado Warnings in Virginia, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.